Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 20, 2001, 2:39 PM EDT for Albany County, Greene County, New York. It was in force for 51 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 2:39 PM EDT (18:39 UTC)
- Expired
- Jun 20, 2001, 3:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Albany County, NY, Greene County, NY
The radar
The Albany radar (KENX), 17 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 2:51 PM EDT | Hail 1 | Greenville, NY | |
| Jun 20, 3:00 PM EDT | Hail 0.88 | Alcove, NY | |
| Jun 20, 3:08 PM EDT | Hail 1 | Coxsackie, NY | |
| Jun 20, 3:15 PM EDT | Hail 2.75 | Coxsackie, NY | |
| Jun 20, 3:15 PM EDT | Hail 2.75 | Climax, NY | |
| Jun 20, 3:25 PM EDT | Hail 1.75 | Coxsackie, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 201839 SVRALY NYC001-039-201930- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 239 PM EDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ALBANY COUNTY IN EASTERN NEW YORK GREENE COUNTY IN EASTERN NEW YORK * UNTIL 330 PM EDT * AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SOUTH WESTERLO...OR ABOUT 17 MILES SOUTHWEST OF DELMAR...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SURPRISE AND HIGH FALLS AT 255 PM EDT ALCOVE AND LEEDS AT 300 PM EDT CLIMAX AND CATSKILL AT 310 PM EDT ATHENS AT 320 PM EDT NEW BALTIMORE AND RAVENA AT 325 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:35 AM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 20, 9:35 AM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 935 AM EDT WED JUN 20 2001 DISC... MAIN COCERN TDA WITH BE CONVECTIVE POTENTIAL. SFC ANAL IDICATES CDFNT FM SW NY TO A LTL N OF KGFL AND THEN THRU NRN NEW ENG. SHRA/TSRA ACTVTY THIS MRNG HAS BEEN N OF THE BOUNDARY. ON THE LARGER SCALE VRY STG SFC LOW NOW E OF JAMES BAY AND LIFTING AWAY. STG LLJ ACRS SRN QUEBEC YESTERDAY IS NOW GONE AND H8 FLOW REL WEAK. MEANWHILE 100+ KT UPR LVL JET SAGGING S TWD THE CNDN BDR DRG NXT 36 HRS. M-ETA FCSTG LRG INSTABILITY (2500+ J/KG SBCAPE) AHD OF FNT IN SE NY THIS AFTN. MODIFYING 12Z KALB SOUNDING FOR SFC T/TD 86/66 YIELDS CAPES OF NEARLY 2500 J/KG SUPPORTG M-ETA FCST. DROPPING DP INTO LWR 60S STILL YIELDS ABT 1500 CAPE. STEEP LAPSE RATE FM ABT 800 TO 575 MB....WITH SIMILAR LYR PRESENT ON KBUF SOUNDING. SR HEL BASED ON 250/30 STORM MOTION VRY SMALL. M-ETA SR-HEL SHOWG LRG (300+) SR HEL BY LT TDA ACRS NRN NEW ENG (N OF FNT). CANT JUSTIFY THESE VALUES BASED ON WEAK LL FLOW EVEN CONSIDERG GOOD TURNG. EVEN M-ETA MODEL SOUNDGS DONT JUSTIFY AWIPS GRAPHICS SR HEL VALUES. BOTTOM LINE IS LRG INSTABILITY...SPCLY FM CAP DIS S AND E SHUD BE LRG ENUF TO FUEL SVR TSTMS. MAGLENTA STUDY SUGGEST SIG SVR EVENT. LOW LVL WIND FLOW NOT STG BUT 0-6 KM SHEAR 0F ABT .006 1/S MAY ALLOW FOR SOME ORGANIZATION. WL REISSUE SPS AND UPDATE ZFP. COORD WITH KBOX. ALY...NONE
In the hours before
Special weather statement, Jun 20, 10:15 AM EDT, 4 hours 24 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 202200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1015 AM EDT WED JUN 20 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND... A SLOW MOVING COLD FRONT EXTENDED ACROSS NEW YORK AND CENTRAL NEW ENGLAND LATE THIS MORNING. THE AIR SOUTH OF THIS FRONT WAS VERY WARM...MOIST AND UNSTABLE. THUNDERSTORMS WILL DEVELOP NEAR AND SOUTH OF THE FRONT EARLY THIS AFTERNOON. A FEW THUNDERSTORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM THE CAPITAL DISTRICT SOUTH AND EAST. THE CHANCES OF SEVERE WEATHER WILL DIMINISH LATER THIS EVENING. LISTEN FOR LATER FORECASTS...STATEMENTS AND POSSIBLE WATCHES AND WARNINGS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORM WARNING MEANS NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A SEVERE STORM IS DEVELOPING OR SEVERE WEATHER HAS ACTUALLY BEEN OBSERVED. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THEU NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:04 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 71 min |
| Jun 20, 4:10 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 65 min |
| Jun 20, 4:15 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 30 min |
| Jun 20, 5:15 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Ulster | 60 min |
| Jun 20, 6:11 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.